Investigators at Emory University, Atlanta, GA and multiple centers in the USA and UK conducted a prospective study of the effects of antiepileptic drug (AED) monotherapy (carbamazepine, lamotrigine, phenytoin, or valproate) on the intelligence quotient (IQ) at 6 years of age (age-6 IQ). Of 305 mothers and 311 children (6 twin pairs) in the primary analysis, 224 children completed the 6 years of follow-up. Age-6 IQ was 7-10 points lower after exposure to valproate than to carbamazepine, lamotrigine, or phenytoin (p=0.0015, 0.0003, 0.0006, respectively). Measures of verbal and memory abilities were lower in children exposed to valproate compared to the other AEDs, and non-verbal and executive functions were lower with valproate compared to lamotrigine (but not carbamazepine or phenytoin). High doses of valproate were negatively associated with IQ, verbal ability, non-verbal ability, memory, and executive function; other AEDs were not. Age-6 IQ correlated with IQs at younger ages, and IQ improved with age for infants exposed to any AED. Right-handedness was less frequent overall and in the lamotrigine and valproate groups. Verbal abilities were lower than non-verbal abilities overall and in the lamotrigine and valproate groups. Mean IQs were higher in children exposed to periconceptual folate than in unexposed children (p=0.0009). [1]

COMMENT. Fetal valproate exposure is associated with a range of cognitive deficits at 6 years of age, an effect dependent on the dose. IQ improves with age and with periconceptual folate. The authors hypothesize that a change in cerebral lateralization, with reduced right-handedness and lower verbal (vs non-verbal) abilities, may be caused by exposure to AEDs.